Article Text

PDF
SAT0753-HPR Awareness of possible side effects of nsaids among the albanian patient population
  1. E Pistja,
  2. A Themeli
  1. Continuing Education, Medical Training Center Santa Maria, Lezhe, Albania

Abstract

Background No official published figures are available regarding the annual use of NSAIDs in Albania. Nonsteroidal anti-inflammatory drugs are used primarily to manage different pain conditions, less commonly they are used for their antipyretic effect. Although generally well tolerated, conventional NSAIDs have been associated with a wide range of adverse effects. The most common of which are gastrointestinal tract (GIT) side effects like: dyspepsia, abdominal pain, heartburn, and the most serious life–threatening gastrointestinal (GI) ulceration.

Objectives To investigate patient awareness of the proper use and frequency of side effects in nonsteroidal anti-inflammatory drugs (NSAIDs) patients in Albania.

Methods This study was a prospective 15 question interview of patients purchasing medications, during randomized 1 hour/day pharmacy visits over a one month study period (May 2015).

The study was conducted in 4 community pharmacies located in the city of Tirana (capital of Albania). Two hundred and ten patients were included in this study.

Results Overall NSAIDs use during last year was 63%: Ibuprofene and diclofenac was the most used NSAIDs.

The majority of patients (58%) reported having side effects upon NSAIDs-use; gastrointestinal upset was the most frequently reported side effect.

Patients' awareness regarding proper NSAIDs use was poor, and pharmacist role in counseling was inadequate.

However, user ability to discover the most common side effect to the drug seemed not to be affected.

Conclusions Nonsteroidal anti-inflammatory drugs use awareness and knowledge of probable serious side effects and how to handle them was not adequate.

This probably reflected on high incidence of side effects. Nonsteroidal anti-inflammatory drugs are available on prescription as well as over the counter drugs.

Pharmacist involvement in education of patients using them is highly recommended and much needed to help decrease frequency of side effects.

However this is a small scale study and further studies need to be done.

References

  1. Langman MJ. Risks of anti-inflammatory drug-associated damage. Inflamm Res 1999; 48: 236–238.

  2. Garcia Rodriquez LA, Jick H. Risk of upper gastrointestinal bleeding and perforation associated with individual non-steroidal anti-inflammatory drugs. Lancet 1994; 343: 769–772.

  3. Kay EA, Barker AR. Rheumatoid arthritis andosteoarthritis. In: Walker R, Edward C, editor. Clinicalpharmacy and therapeutics. Edinburgh (UK): Churchill Livingstone; 2002. p. 779–795.

References

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.